Wyoming, 2023

Hail and Damaging Winds in Wyoming, May 26, 2023

May 26, 2023 · NWS RIW · 6 events in 4 counties and zones

A shortwave trough moved across Wyoming and brought severe thunderstorms to many locations across western and central Wyoming. The most notable storm occurred in northern Fremont County where a very strong thunderstorm gust front caused damage at a campground on the northeastern shore of Boysen Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave trough moved across Wyoming and brought severe thunderstorms to many locations across western and central Wyoming. The most notable storm occurred in northern Fremont County where a very strong thunderstorm gust front caused damage at a campground on the northeastern shore of Boysen Reservoir. Hail of quarter to half dollar size was reported in Big Horn, Fremont, Park and Sweetwater Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 10:45 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, May 26, 10:45 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1145 AM MDT Fri May 26 2023

.DISCUSSION...(This afternoon through Thursday)
Issued at 1141 AM MDT Fri May 26 2023

Another day of showers and thunderstorms is expected today as the
West Coast low and blocking high to our east remain in place.
This continues to bring a southwesterly divergent flow aloft,
aided at the surface by southeasterly moisture advection.
Currently, convection is ongoing this morning across western
Wyoming, as well as some isolated weak showers across central
Wyoming. The western convection is expected to continue to push
northeastward, with additional storms initiating east of the
Divide by early afternoon. With dewpoints in the 40s and 50s, as
well as mostly clear skies for diurnal heating, central and
northern Wyoming will be most favored for stronger storms today.
Given the increased moisture, steep lapse rates, and slightly
better shear today, storms have the potential to be a little
stronger than yesterday, which did produce some large hail. MLCAPE
values over 1000 J/kg are expected east of the Divide, with
values over 1500 J/kg farther east across Natrona and Johnson
Counties. Strong winds and large hail will again be possible with
this activity. Convection will wane after sunset across northern
Wyoming, with mostly dry conditions expected overnight.

Not much change is expected through the weekend as the main pattern
players persist. Saturday will see additional widespread showers
and thunderstorms, though a slightly eastward trough shift will
likely limit the strongest activity to Johnson and Natrona
counties. On Sunday convection currently looks a little less
widespread. Otherwise, temperatures will continue to peak around
normal west of the Divide, and about five degrees above normal
east.

By early next week, guidance is starting to favor the longstanding
trough dropping farther south, with a low positioned across southern
California. While the southwest flow would continue over Wyoming,
upper divergence would shift farther away from the area, likely
decreasing precipitation coverage. Overall, though, the active
pattern is likely to continue through at least midweek, with
generally above normal temperatures persisting.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1043 AM MDT Fri May 26 2023

VFR conditions expected throughout the TAF period for all
locations. Light and varying wind to start the period with mid
level ceilings as scattered rain showers and isolated
thunderstorms develop and approach from the south to north through
the afternoon and evening hours. Gusty winds up to 20-30 kts
possible with some of the storms but isolated in nature,
confidence low on exact locations of storms and outflows carrying
VCTS through about the 01-02Z time frame. After that point couple
with radiational cooling after sunset, winds will become light
once again with scattered mid clouds expected through the end of
the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1141 AM MDT Fri May 26 2023

The active pattern continues this afternoon as showers and
thunderstorms spread across most of the area. The strongest storms
are expected across central, northern, and eastern portions of the
forecast area, especially Johnson and Natrona counties. With any
storm, large hail and strong outflow winds are possible. Otherwise,
temperatures will peak above normal this afternoon for most
locations, with a gusty south wind developing over Sweetwater
County. Much of the same is forecast for Saturday and Sunday, with
continued thunderstorm chances in the afternoons. Minimum humidity
values will generally remain above 20 percent through the weekend.
Warmer than normal temperatures and rain chances will continue next
week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Myers
AVIATION...Lowe
FIRE WEATHER...Myers
Hazardous weather outlook, May 26, 2:02 AM MST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MDT Fri May 26 2023

WYZ001>020-022>030-271315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MDT Fri May 26 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Another chance of showers and thunderstorms, especially in the
afternoon and evening. Strong to severe thunderstorms are possible
this afternoon, especially along and north of a Casper to Thermopolis
to Cody line. The best chance will be in Johnson County.

Mountain snowmelt continues to keep water levels elevated on western
Wyoming creeks and rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday through Wednesday...More chances of mainly afternoon and
evening showers and thunderstorms. Mountain snowmelt continues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 26, 12:26 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
126 PM MDT Fri May 26 2023

WYZ026-028-262030-
Upper Green River Basin-Rock Springs and Green River-
126 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of northwestern
Sweetwater County through 230 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over
Little America, or near Granger, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Sweetwater County, including the following locations... Reliance.

This includes Interstate 80 between mile markers 63 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4140 10993 4157 11000 4213 10973 4176 10918
      4169 10916 4167 10918 4150 10962 4150 10970
      4146 10971 4140 10987
TIME...MOT...LOC 1926Z 219DEG 30KT 4155 10985

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, May 26, 12:30 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
130 PM MDT Fri May 26 2023

WYZ014-015-018-026-262030-
Wind River Mountains West-Upper Green River Basin-Wind River
Mountains East-Lander Foothills-
130 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern
Sublette and south central Fremont Counties through 230 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of South Pass Rest Area, or 27 miles northeast of Farson,
moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Christina Lake, Louis Lake, Upper Silas Lake, Fiddlers Lake,
  Worthen Meadows Reservoir, Frye Lake, Sinks Canyon State Park and
  Lander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4233 10919 4297 10915 4274 10848 4264 10859
      4265 10860 4263 10861 4237 10890 4237 10895
      4232 10895 4228 10900
TIME...MOT...LOC 1929Z 200DEG 29KT 4239 10908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, May 26, 12:34 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
134 PM MDT Fri May 26 2023

WYZ002>004-262030-
North Big Horn Basin-Cody Foothills-Absaroka Mountains-
134 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Park
County through 230 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Washakie Needles, or 18 miles southwest of Meeteetse,
moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4389 10906 4389 10920 4397 10931 4448 10932
      4429 10855
TIME...MOT...LOC 1933Z 193DEG 28KT 4397 10915

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, May 26, 1:09 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
209 PM MDT Fri May 26 2023

WYZ019-020-022-262115-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
209 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Natrona
County through 315 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Alcova, or 36 miles southwest of Casper, moving
north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Alcova.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4268 10631 4243 10673 4243 10694 4290 10696
TIME...MOT...LOC 2009Z 196DEG 16KT 4246 10684

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, May 26, 1:19 PM MST, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
219 PM MDT Fri May 26 2023

WYZ020-262100-
Natrona County Lower Elevations-
219 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of east central Natrona
County through 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Casper, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bar Nunn around 230 PM MDT.

Other locations in the path of this storm include Homa Hills.

This includes Interstate 25 between mile markers 186 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4280 10633 4279 10649 4309 10652 4304 10608
TIME...MOT...LOC 2019Z 173DEG 10KT 4288 10633

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, May 26, 1:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
220 PM MDT Fri May 26 2023

WYZ003-005-007-262045-
Owl Creek and Bridger Mountains-Cody Foothills-Southwest Big Horn
Basin-
220 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of north central Hot
Springs and southeastern Park Counties through 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 11 miles south of Meeteetse, moving
north at 30 mph.

HAZARD...Landspouts and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Meeteetse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4419 10869 4416 10868 4415 10868 4414 10867
      4416 10863 4415 10862 4416 10860 4392 10872
      4391 10881 4394 10888 4420 10893
TIME...MOT...LOC 2020Z 184DEG 25KT 4399 10879

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Myers

The radar

The Riverton/Lander radar (KRIW), 165 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sweetwater

When
May 26, 1:20 PM MST to 1:25 PM MST
Where
Sweetwater County, 2.67 mi WNW of Winton Jct
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -109.280

The public reported quarter size hail to the northwest of Rock Springs.

Hail, Park

When
May 26, 2:05 PM MST to 2:10 PM MST
Where
Park County, 13.51 mi ESE of (Cod)yellowstone Apt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.440, -108.770

A trained spotter reported 1 inch hail along Highway 14 to the east of Cody.

Thunderstorm Wind, Fremont

When
May 26, 2:15 PM MST to 2:20 PM MST
Where
Fremont County, Riverton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

A 59 mph wind gust was reported at the ASOS at the Fremont County airport near Riverton.

Hail, Fremont

When
May 26, 2:40 PM MST to 2:45 PM MST
Where
Fremont County, 4.1 mi ESE of Riverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.000, -108.310

A trained spotter reported 1 inch hail along Gas Hills Road to the east of Riverton.

Thunderstorm Wind, Fremont

When
May 26, 2:45 PM MST to 2:50 PM MST
Where
Fremont County, 2.55 mi S of Boysen State Park to 2.62 mi SSE of Boysen State Park
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.393, -108.166

Very strong winds occurred with a thunderstorm outflow gust front on Boysen Reservoir As the gust front hit the northeastern shore near the marina, the winds tipped several campers setup at a campground, at least two of which were severely damaged. The winds also blew a carport over 100 yards. A NWS storm survey determined that straight line wind speeds of 70 to 80 mph likely caused the damage. No injuries were reported with this event.

Hail, Big Horn

When
May 26, 2:50 PM MST to 2:55 PM MST
Where
Big Horn County, 5 mi SW of Byron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.749, -108.582

A trained spotter reported half dollar size hail the southwest of Byron, WY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100672, 1100673, 1100671, 1100675, 1100670, 1100677.